Alert archive / Iowa / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 397, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 15, 2008, 7:12 PM CDT for Carroll County, Crawford County, Iowa. It was in force for 48 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 15, 2008, 7:12 PM CDT (00:12 UTC)
- Expired
- Jul 15, 2008, 8:00 PM CDT
- In force
- 48 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
Counties Carroll County, IA, Crawford County, IA
The radar
The Des Moines radar (KDMX), 108 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 15, 7:15 PM CDT | HAIL 0.88 | Westside, IA | |
| Jul 15, 7:24 PM CDT | HAIL 0.88 | 2 Ene Arcadia, IA | |
| Jul 15, 7:30 PM CDT | HAIL 0.88 | Arcadia, IA | |
| Jul 15, 7:40 PM CDT | HAIL 1.75 | 2 S Breda, IA | 60 MPH WINDS. |
| Jul 15, 8:03 PM CDT | HAIL 0.88 | 3 Nnw Lidderdale, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 28 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 0.2 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3104 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 1596 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDMX 160012
SVRDMX
IAC027-047-160100-
/O.NEW.KDMX.SV.W.0397.080716T0012Z-080716T0100Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
712 PM CDT TUE JUL 15 2008
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN CARROLL COUNTY IN WEST CENTRAL IOWA...
EAST CENTRAL CRAWFORD COUNTY IN WEST CENTRAL IOWA...
* UNTIL 800 PM CDT.
* AT 710 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
WESTSIDE...OR 29 MILES SOUTHEAST OF IDA GROVE...AND MOVING EAST AT
21 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
WESTSIDE BY 715 PM CDT...
ARCADIA BY 720 PM CDT...
HALBUR BY 730 PM CDT...
CARROLL AND 8 MILES NORTH OF WILLEY BY 745 PM CDT...
CARROLL AIRPORT BY 755 PM CDT...
LIDDERDALE AND GLIDDEN BY 800 PM CDT...
MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.
LAT...LON 4221 9489 4221 9488 4221 9482 4221 9478
4198 9468 4192 9516 4210 9517
TIME...MOT...LOC 0012Z 251DEG 18KT 4203 9510
$$
MOYER2 follow-up statements
000
WWUS53 KDMX 160029
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
728 PM CDT TUE JUL 15 2008
IAC027-047-160100-
/O.CON.KDMX.SV.W.0397.000000T0000Z-080716T0100Z/
CRAWFORD IA-CARROLL IA-
728 PM CDT TUE JUL 15 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR CARROLL AND EAST CENTRAL CRAWFORD COUNTIES...
AT 723 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR ARCADIA...OR 29 MILES SOUTHEAST OF IDA GROVE...MOVING
NORTHEAST AT 25 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
CARROLL BY 740 PM CDT...
8 MILES NORTHWEST OF CARROLL AIRPORT BY 745 PM CDT...
LIDDERDALE AND 8 MILES NORTHWEST OF GLIDDEN BY 755 PM CDT...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE
OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.
AT 715 PM CDT...A TRAINED SPOTTER REPORTED NICKEL SIZE HAIL IN
WESTSIDE. AT 724 PM CDT...ANOTHER TRAINED SPOTTER REPORTED NICKEL
SIZE HAIL 2 MILES EAST NORTHEAST OF ARCADIA.
LAT...LON 4221 9489 4221 9488 4221 9482 4221 9478
4198 9468 4192 9516 4210 9517
TIME...MOT...LOC 0028Z 243DEG 22KT 4209 9499
$$
MOYER000
WWUS53 KDMX 160043
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
743 PM CDT TUE JUL 15 2008
IAC047-160053-
/O.CAN.KDMX.SV.W.0397.000000T0000Z-080716T0100Z/
CRAWFORD IA-
743 PM CDT TUE JUL 15 2008
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CRAWFORD COUNTY
IS CANCELLED...
AT 741 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE
AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.
LAT...LON 4221 9489 4221 9482 4221 9478 4220 9478
4198 9468 4195 9510 4213 9510
TIME...MOT...LOC 0043Z 240DEG 15KT 4213 9494
$$
IAC027-160100-
/O.CON.KDMX.SV.W.0397.000000T0000Z-080716T0100Z/
CARROLL IA-
743 PM CDT TUE JUL 15 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHERN CARROLL COUNTY...
AT 741 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR ARCADIA...OR 30 MILES SOUTHEAST OF IDA GROVE...MOVING
NORTHEAST AT 18 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
9 MILES NORTHWEST OF CARROLL AIRPORT BY 755 PM CDT...
LIDDERDALE BY 800 PM CDT...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE
OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.
REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE
HALF INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND
ASKING THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4221 9489 4221 9482 4221 9478 4220 9478
4198 9468 4195 9510 4213 9510
TIME...MOT...LOC 0043Z 240DEG 15KT 4213 9494
$$
MOYERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 6:48 PM CDT, 24 minutes earlier.
Area forecast discussion, Jul 15, 6:48 PM CDT, 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 648 PM CDT TUE JUL 15 2008 UPDATED FOR 00Z AVIATION DISCUSSION .SHORT TERM /TONIGHT/... PRIMARY FORECAST CONCERN IS COVERAGE AND MAGNITUDE OF CONVECTION TONIGHT. WAA BTWN SFC AND 700 MB HAS ERODED CAP AND MOISTURE ADVECTION BTWN SFC AND 850 MB HAS ENHANCED INCREASING INSTABILITY THIS AFTERNOON. STORMS HAVE BEGUN TO BREAK OUT ACROSS NORTHEASTERN NE WHERE INSTABILITY IS EVEN HIGHER. AS THE LOW-LEVEL WAA REACHES A STATIONARY BOUNDARY IN SD/SOUTHERN MN THUS DECREASING CINH IN THAT AREA MORE ORGANIZED STORMS ARE EXPECTED TO BREAK OUT THIS EVENING. WITH STEERING FLOW JUST NORTH OF WEST...SOME OF THE STORMS FROM NE/SD/MN WILL PROPAGATE INTO OUR AREA BY TONIGHT. SHEAR IS MARGINAL BUT SUFFICIENT FOR ISOLATED SEVERE WEATHER...PRIMARILY HAIL AND WIND...WITH THIS RISK BEING MORE OR LESS CONFINED TO NORTHERN AND NORTHWESTERN IOWA. HAVE INCLUDED SLIGHT CHANCE AND CHANCE POPS FOR THESE AREAS AS IT IS BELIEVED THAT INSTANTANEOUS COVERAGE WILL BE FAIRLY LOW...AND WILL LEAVE SEVERE STORM MENTION OUT OF THE ZONES AS ANY SEVERE STORMS ARE EXPECTED TO BE ISOLATED. .LONG TERM... THE FOCUS FROM WEDNESDAY ON WILL BE HEAVY RAIN AND FLOODING POTENTIAL ACROSS THE FORECAST AREA. THE VARIOUS MODELS AND ENSEMBLES ARE COMING INTO BETTER AGREEMENT REGARDING THE POTENTIAL FOR...LOCATION OF...AND TIME FRAME FOR THE FIRST SHOT OF HEAVY RAIN. THE LATEST ECMWF/NAM/CANADIAN AND GFSENS ALL POINT TO THURSDAY THURSDAY NIGHT INTO FRIDAY LOOKS TO BE PROBLEMATIC. WITH PWAT/S AOA 2 INCHES IN THE NORTHWEST...DEEP MOISTURE SOUNDINGS WITH TALL SKINNY CAPE AND RELATIVELY WEAK STEERING FLOW...AND CORFIDI VECTORS INDICATING POTENTIAL FOR SLOW MOVING AND/OR BACK BUILDING STORMS...ALL INGREDIENTS APPEAR PEGGED FOR A SUBSTANTIAL RAIN EVENT. INITIAL THOUGHTS ARE A GENERAL 1-2 INCH RAIN ACROSS THE NORTHWEST HALF THROUGH THE DAY ON FRIDAY...WITH LOCALLY HIGHER AMOUNTS AROUND 4 OR SO. HEAVY RAIN MAY PERSIST INTO FRIDAY NIGHT AND SATURDAY...AND GRADUALLY SPREAD SOUTHWARD ACROSS THE STATE. CONFIDENCE IN THIS SECOND ROUND OF HEAVY RAIN OCCURRING IS LOWER AT THIS TIME. WILL ISSUE HYDROLOGIC OUTLOOK (DSMESFDMX) TO HIGHLIGHT THREAT. CURRENT FLASH FLOOD GUIDANCE AND UPPER SOIL MOISTURE INDICATE WE CAN TAKE SOME PRETTY GOOD RAIN...BUT THE MORE EXTREME AMOUNTS AND/OR RAINFALL RATES WILL LIKELY LEAD TO SOME INCIDENTS OF SHORT TERM FLASH FLOODING. THERE WILL ALSO LIKELY BE SOME THREAT FOR SVR HAIL/WIND THURSDAY LATE AFTERNOON AND EVENING...AND POSSIBLY AGAIN FRIDAY INTO THE WEEKEND. THE NORTHWEST COUNTIES ARE OUTLOOKED IN SWODY3. LOOKING AHEAD...ONLY MINOR CHANGES MADE TO SUNDAY THROUGH TUESDAY. AT LEAST SOME PARTS OF THE STATE CAN EXPECT MORE CONVECTION AT TIMES THROUGH THE PERIOD...ALTHOUGH DETAILS ARE TOUGH TO PIN DOWN. WARM AND MUGGY CONDITIONS WILL PERSIST. && .AVIATION...16/00Z PREDICTING THUNDERSTORM CONDITIONS WILL BE A BIT DIFFICULT TONIGHT DUE TO WEAK FORCING. TWO AREAS APPEAR MORE LIKELY. FIRST BEFORE 06Z WOULD BE WEST OF KDSM...AND THEN AFTER 03Z NORTH NEAR THE MN BORDER. STORMS WILL BE ISOLATED AND SHORT LIVED...SO HAVE CONTINUED TO HOLD OFF PUTTING TSRA IN THE TAFS. AFTER 12Z...ALL CONVECTION AND DEBRIS SHOULD BE CLEARING OUT FOR THE REMAINDER OF WED. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && LONG TERM...KINNEY SHORT TERM...LEE AVIATION...JUNGBLUTH
Hazardous weather outlook, Jul 15, 3:50 PM CDT, 3 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 350 PM CDT TUE JUL 15 2008 IAZ004>007-015>017-023>028-033>038-044>047-057-058-161100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-CRAWFORD-CARROLL-GREENE-BOONE- AUDUBON-GUTHRIE- 350 PM CDT TUE JUL 15 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND NORTHERN IOWA...NORTH OF A LINE FROM AUDUBON TO BOONE TO WAVERLY. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON INTO TONIGHT. A FEW SEVERE STORMS ARE POSSIBLE THROUGH THE EVENING WITH THE MAIN THREAT BEING WINDS OF UP TO 65 MPH AND HAIL UP TO NICKEL SIZE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS EVERY DAY FROM WEDNESDAY INTO NEXT MONDAY. WIDESPREAD THUNDERSTORMS ARE EXPECTED THURSDAY NIGHT INTO FRIDAY...WITH LOCALLY HEAVY RAINFALL POSSIBLE. MOST LOCATIONS CAN EXPECT RAINFALL AMOUNTS OF 1 TO 2 INCHES...WITH ISOLATED HIGHER AMOUNTS OF 4 INCHES OR MORE NOT OUT OF THE QUESTION. THE HEAVY RAIN THREAT COULD LINGER FRIDAY NIGHT INTO SATURDAY. SOME SEVERE STORMS ARE ALSO POSSIBLE...ESPECIALLY THURSDAY NIGHT THROUGH FRIDAY...MAINLY IN THE FORM OF LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING. IAZ039-048>050-059>062-070>075-081>086-092>097-161100- BLACK HAWK-STORY-MARSHALL-TAMA-DALLAS-POLK-JASPER-POWESHIEK-CASS- ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS- MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 350 PM CDT TUE JUL 15 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN IOWA...SOUTH OF A LINE AUDUBON TO BOONE TO WAVERLY. .DAY ONE...TONIGHT WIDELY SCATTERED NON-SEVERE THUNDERSTORMS ARE POSSIBLE NEAR THE INTERSTATE 80 CORRIDOR. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS EVERY DAY FROM THURSDAY NIGHT INTO NEXT SUNDAY. SCATTERED TO WIDESPREAD THUNDERSTORMS ARE EXPECTED THURSDAY NIGHT THROUGH FRIDAY. LOCATIONS FROM WATERLOO THROUGH AMES TO NEAR ATLANTIC CAN EXPECT RAINFALL AMOUNTS UP TO AN INCH THROUGH THE DAY ON FRIDAY...WITH LESSOR AMOUNTS TO THE SOUTH. ADDITIONAL LOCALLY HEAVY RAINFALL IS POSSIBLE FRIDAY NIGHT INTO SATURDAY. A FEW SEVERE STORMS ARE ALSO POSSIBLE...ESPECIALLY FRIDAY INTO SATURDAY...MAINLY IN THE FORM OF LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE FRIDAY AFTERNOON INTO SATURDAY. KINNEY
In the hours before
Local storm report, Jul 15, 6:28 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
628 PM CDT TUE JUL 15 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0627 PM TSTM WND GST 1 S DOW CITY 41.91N 95.49W
07/15/2008 E60 MPH CRAWFORD IA FIRE DEPT/RESCUE
&&
STEACHOUThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 8:00 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Carroll, Greene | 45 min |
| Jul 15, 8:17 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Greene, Webster | 43 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.